Sign in to follow this  
Tachyfun

Lexapro making things much worse

Recommended Posts

So I’ve been having issues with my heart for about a month. After eating I would have a fast and hard heart rate and it would get worse when I was moving around. Going up the stairs has my heart pounding.

I was put on lexapro for depression and things have gotten much worse. I now get these adrenaline rushes and severe restlessness. I’ve had anxiety a for ten years. I know what it feels like and I know the difference. I’ve never had these adrenaline surges and restlessness before. Not to mention my heart beats out of my chest and sometimes chest pain. I also now have bad shortness of breath as well. I’ve tried explaining to my family and doctor and they just keep saying it’s anxiety. It really sucks because I need something for my depression but I can’t function like this. Give it more time to help anxiety they keep saying. It’s making my depression better but it’s making my Dysautonomia worse. If you guys have any experience with this I’d really appreciate it.

Share this post


Link to post
Share on other sites

It takes me about 6 weeks to adjust to an SSRI and start getting benefit--I took Prozac both times I had severe POTS relapses.  The first couple of weeks I had adrenaline surges too.  How long have you been taking it?

Share this post


Link to post
Share on other sites

If the SSRI seems to be making things worse, then I would talk to your doctor about stopping it. 

I also totally understand the difference between psychological anxiety and a physical hyper-adrenergic state due dysautonomia (although there are other medical conditions that can also induce it, which should be excluded).

Early on in my illness I was misdiagnosed as having "anxiety" (I myself had identified within 3 days of onset that my presentation was consistent with POTS and had nothing to do with my mental state but it took 3 years to get a formal diagnosis), however at that time I agreed to take an SSRI having read that they can in some cases be useful in regulating autonomic responses to standing.

I did not have any side effects but no positive effects either, so came off it after a few months. Real mental health illnesses are not affected by body position nor are they responsive to volume expansion. 

Depending on your particular presentation a different type of medication may be more suitable. Adequate treatment of POTS in my case (if it existed) would certainly cure my depression, since if you are only depressed due to having a poorly controlled chronic illness this is normal ie reactive depression to an unpleasant experience, rather than a mental health problem. Even if you are genuinely depressed and have a mood disorder that pre-dated physical illness, there are other options that may be more tolerable. 

If you haven't already, I would see a cardiologist or better still an autonomic specialist if you can, and have a proper evaluation for dysautonomia rather than trying to get anywhere with someone who is dismissing you as just having "anxiety".

Best wishes,

B x

 

 

 

 

Share this post


Link to post
Share on other sites

My doctor told me, depending on the type of dysautonomia you have, those types of meds can make you worse. It helps some people, but exacerbates the symptoms of others. I agree with @bombsh3ll. I would seek out a specialist in dysautonomia. I travel 6 1/2 hours to see mine. It is totally worth it. 

Share this post


Link to post
Share on other sites

I tried Lexapro when I first got sick and had an adverse reaction that sent me to the ER. It took me two days to recuperate. I agree with Kim that SSRI’s seems to help some but not others. Unfortunately treatment is so specific to the individual. Hopefully you can find a doctor who can help.

Share this post


Link to post
Share on other sites

My sister and I both have hyperPOTS. I tolerate Lexapro and have taken it for years with positive effects. Mt sister takes Wellbutrin - which is a SNRI - and does very well on that whereas I could not tolerate SNRI at all. So - everyone is different, even if we are related and have the same illness. That's dysautonomia for you!

Share this post


Link to post
Share on other sites

I agree with what others have said.  If you have been taking it for a month and feeling worse if may not be working for you.  In my experience it was about 2 weeks of worse symptoms and then I slowly started feeling better.  Overall an SSRI seems to be helpful to me but not everyone with POTS seems to benefit from SSRIs.

Share this post


Link to post
Share on other sites

I started Lexapro two days ago. I do not like the sensation that there is a film/saran/clear wall between me and reality. We all get effected differently but this is just freaky, I hope this fades as I get used to the medicine. And the loose stools are not fun either. How am I supposed to retain water if the Lexapro is causing me to lose it?

I am no fan of this drug, I don't know if I will continue with it past the weekend if my side-effects do not improve. There must be something better than this sensation--if this is happy I will take back my sad.

Share this post


Link to post
Share on other sites

@WinterSown - Lexapro takes several weeks to be effective. Most people ( like me ) do not feel any effect for 4-6 weeks. In some cases your body may need to take that long to adjust. It does not turn you into a "happy person" just from taking it for a few days. If it makes you feel that bad you either do not tolerate it or you need to give it time to do its job. As you know - most people with dysautonomia are sensitive with medications, so often you need to give it time to truly find the effect it has on you.    

Share this post


Link to post
Share on other sites
37 minutes ago, Pistol said:

@WinterSown - Lexapro takes several weeks to be effective. Most people ( like me ) do not feel any effect for 4-6 weeks. In some cases your body may need to take that long to adjust. It does not turn you into a "happy person" just from taking it for a few days. If it makes you feel that bad you either do not tolerate it or you need to give it time to do its job. As you know - most people with dysautonomia are sensitive with medications, so often you need to give it time to truly find the effect it has on you.    

Yeah, I know it doesn't turn me into a happy person overnight. #sarcasmlost Nor do I think I will be happier tomorrow or a month from now if the side effects don't end. When does the diarrhea go away? Did that taper off eventually?

Share this post


Link to post
Share on other sites

@WinterSown - I did not experience diarrhea. Did you check with your doc about that? If it is from the Lexapro you may have to stop it? I often check with the pharmacist about side effects, they can tell you if this is something that goes away or even is from the drug. 

Share this post


Link to post
Share on other sites
6 hours ago, Pistol said:

@WinterSown - I did not experience diarrhea. Did you check with your doc about that? If it is from the Lexapro you may have to stop it? I often check with the pharmacist about side effects, they can tell you if this is something that goes away or even is from the drug. 

It is a known side effect, you can check online. I'm off it for at least five more days. Swallowed a smart pill this morning and can't do anything that causes soft stools. 

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this